Alert archive / Delaware / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 25, 2018Kent County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 25, 2018, 2:29 PM EDT for Kent County, Delaware; Caroline County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 2:29 PM EDT (18:29 UTC)
Expired
Jul 25, 2018, 3:15 PM EDT
In force
46 min
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Caroline County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS81 KPHI 251829
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
229 PM EDT WED JUL 25 2018

DEZ001>003-MDZ012-015-020-251915-
Inland Sussex-Kent-New Castle-Queen Anne's-Kent-Caroline-
229 PM EDT WED JUL 25 2018

...HEAVY SHOWERS WILL AFFECT WESTERN SUSSEX...SOUTH CENTRAL NEW 
CASTLE...KENT...NORTHEASTERN QUEEN ANNE'S...CAROLINE AND EAST 
CENTRAL KENT COUNTIES...

At 228 PM EDT, radar indicated showers were located along a line
extending from near Hazlettville to near Seaford. Movement was
northeast at 30 mph.

Heavy rainfall is occurring with these showers...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional lightning may also develop at any time. Lightning can 
strike 15 miles away from a thunderstorm. If you see lightning or 
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dover, Georgetown, Smyrna, Milford, Seaford, Denton, Laurel,
Harrington, Camden, Clayton, Federalsburg, Milton, Bridgeville,
Greensboro, Oakland, Ridgely, Cheswold, Sudlersville, Ellendale and
Bowers.

LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
      3871 7585 3897 7593 3917 7593 3944 7560
      3927 7541 3907 7541 3901 7533 3893 7532
      3885 7523 3845 7559
TIME...MOT...LOC 1828Z 210DEG 24KT 3915 7565 3862 7557 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 25, 9:53 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 25, 9:53 AM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
953 AM EDT Wed Jul 25 2018

.SYNOPSIS...
Low pressure and a slow moving front will affect our weather today
through Thursday. A weak front will cross the region later Thursday
and another one will follow for Friday. High pressure builds in for
the weekend. Another series of disturbances will arrive for next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We are currently in a bit of a lull with precipitation, aside
from isolated showers across the coastal plains into the Lehigh
Valley. Our attention now turns to the precip shield over the
Carolinas and SE VA. That area should continue to propagate
towards our region (associated with the surface low lifting
northeast) through the day.

H5 trough with several strong shortwave troughs over the
eastern Great Lakes approaches today, and moves through central
NY/PA, and will extend down the spine of the Appalachians by
later this afternoon. The combination of synoptic scale lift
from these features and low level convergence both with the
surface low and a front that will be slowly approaching from the
west will result in increasing rain chances through the day.

With abundant moisture up and down the East Coast, surface dewpoints
will be well into the low to mid 70s, and PWATs will be over
2.00". So any showers and possible thunderstorms will be
capable of heavy rain, and training of cells could easily result
in flooding and flash flooding.

00Z NAM indicates SB CAPE upwards of 1000 J/kg across NJ and
DE, and up to 1500 J/kg in southeast PA. 0-6 km bulk shear
remains 20 kt or less, so not expecting widespread
thunderstorms. Best chances for convection will be in the
afternoon, but coverage should be limited. Will keep thunder
potential limited to chance in the afternoon.

With widespread cloud over, highs today will be in the upper
70s to low 80s. Not too hot, but it will be uncomfortable due to
the humidity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Cold front slowly works its way east through the region
tonight. With loss of diurnal heating after sunset, thunder
chances diminish to slight chance, but showers with the
potential for heavy rain will continue through the evening,
gradually tapering off after midnight tonight. Ahead of the
front, surface low pressure will lift to the north and east
along the East Coast. This gives another chance for flooding.
ECMWF brings the low up through DE/NJ, though the NAM has the
low farther to the east. Will keep coverage and timing of Flash
Flood Watch as is, and will see how hi-res, near term models
handle the precip tonight throughout the day today.

Winds should shift to the west by daybreak Thursday, but it will
take some time for drier and less humid air to spread east.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Plenty of unsettled conditions again in the long term. There
are a few periods when pops may be less than chc, so this would
be the best we can expect as another upper trough crosses the
area late this week and another one follows for next week.
Thu/Fri will shave some chc pops for both daytime periods and a
cold front and upper trough produce favorable conditions for sct
tstms. A few of the showers/tstms may linger over the srn/ern
areas into Sat morning. Temperatures will be mostly near normal
thru these periods.

Lesser pops in the fcst for Sat afternoon and night into Sunday
morning as weak upper ridging and a sfc high influence the area.
This will be followed by more unsettled conditions for next week as
the upper trough forms across the Great Lakes again and begins to
dig across the eastern states. We have mostly chc pops in the fcst
for Mon thru Wed. Temperatures will continue near normal.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mainly MVFR CIGs, though heavier rain showers and possible
thunderstorms will result in IFR VSBYs. CIGs may lift to VFR by
midday, but will lower back down to MVFR late this afternoon. SE
winds 10 kt or less.

Tonight...Showers and isolated thunderstorms producing heavy rain
taper off after midnight tonight. Since drier air will not make it
down to the local terminals tonight, can expect MVFR/IFR CIGs
developing, and there is the potential for sub-VFR VSBY in fog. SE
winds 10 kt or less, becoming LGT/VRB late.

Outlook...

Thursday/Friday...Mostly VFR, but sct showers and tstms with
lower conditions possible. Timing of showers/tstms rather
uncertain attm.

Saturday/Sunday...More scattered showers Sat, mostly VFR Sunday.

&&

.MARINE...
Today...SCA conditions across the ocean in 5-7 ft seas. 25-30 kt
wind gusts will develop this afternoon. Winds on DE Bay have dropped
below SCA criteria, and not confident in 25 kt wind gusts, so will
cancel the SCA for DE Bay. Reduced VSBYs in heavy rain and possible
thunderstorms throughout the day, but mainly this afternoon.

Tonight...Continued reduced VSBYs in showers and isolated
thunderstorms with heavy rain. SCA conditions continue on the ocean.

Outlook...

Thu...SCA diminishing on the ocean.  Showers.
Thu night thru Sunday...Mostly sub-SCA. Sct showers and tstms
    Fri thru Sat night and Sun night.

Rip Currents...The combination of 5-7 foot seas, 7-9 second period,
and southerly winds around 15-20 knots will continue to lead to a
high risk for rip currents through this evening.

&&

.HYDROLOGY...
Periods of heavy rain will continue through tonight. This heavy rain
can be expected to produce areas of poor drainage and low lying
flooding, as well as localized areas of flash flooding. There is
also the potential flooding to occur on some rivers, creeks, and
streams across the area. Some larger rivers will also see some rises
and may reach their flood stage, including the Lehigh, Brandywine,
and Schuylkill rivers.

While areas across much of New Jersey has not seen the heavy rain
yet, the rain is expected to spread east tonight. Areas along the
Raritan, Passaic, and Delaware Rivers need to monitor the situation
closely over the next couple of days as well.

Latest forecasts call for near flood stage rises at several points
across the Watch area. See the AHPS page for details.

&&

.TIDES/COASTAL FLOODING...
Conditions in the Delaware River with the previous tide were a
little above minor tidal levels. The present (higher) tide in
the Chesapeake should remain below minor tidal levels. It is
expected that with the sfc wind beginning to turn more srly
today and then sw tonight that the departures will be lessening.
We do not anticipate any further coastal flooding issues attm.

&&

.EQUIPMENT...
KDOX should return to service later today. Parts have arrived
and technicians are currently changing the motors.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ054-055-060>062-
     070-071-101>106.
NJ...Flash Flood Watch through late tonight for NJZ001-007>010-
     012>020-026-027.
     High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...Flash Flood Watch through late tonight for DEZ001-002.
     High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...Flash Flood Watch through late tonight for MDZ008-012-015-019-
     020.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ450>455.

&&

Synopsis...O'Hara
Near Term...Johnson/Robertson/MPS
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Hydrology...
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 25, 5:18 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
518 AM EDT Wed Jul 25 2018

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>020-027-
PAZ054-055-060>062-070-071-101>106-260930-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
518 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe thunderstorms Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ021>023-260930-
Inland Sussex-Cumberland-Atlantic-Cape May-
518 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will result in heavy downpours,
and this could lead to localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-260930-
Eastern Monmouth-Coastal Ocean-
518 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-260930-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
518 AM EDT Wed Jul 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Showers and isolated thunderstorms will result in heavy downpours,
and this could lead to localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-260930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
518 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 25, 1:57 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
157 PM EDT WED JUL 25 2018

DEZ002-003-MDZ015-019-020-251830-
Inland Sussex-Kent-Queen Anne's-Talbot-Caroline-
157 PM EDT WED JUL 25 2018

...HEAVY SHOWERS WILL AFFECT WEST CENTRAL SUSSEX...SOUTHWESTERN
KENT... EASTERN TALBOT...EASTERN QUEEN ANNE'S AND CAROLINE
COUNTIES...

At 150 PM EDT, a cluster of showers were located near Denton, or 13
miles north of Hurlock, moving north at 15 mph.

Heavy rainfall is occurring with these showers...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional lightning may also develop at any time. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Easton, Seaford, Denton, Harrington, Camden, Federalsburg,
Bridgeville, Greensboro, Oakland, Ridgely, Trappe, Preston,
Goldsboro, Queen Anne, Woodside, Viola, Smithville, Rising
Sun-Lebanon, Jumptown and Hazlettville.

LAT...LON 3865 7571 3869 7577 3868 7580 3870 7580
      3871 7584 3868 7593 3863 7598 3860 7599
      3857 7602 3858 7605 3860 7606 3863 7609
      3918 7596 3910 7544 3849 7569
TIME...MOT...LOC 1750Z 193DEG 12KT 3882 7582

Robertson
Special weather statement, Jul 25, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
229 PM EDT WED JUL 25 2018

DEZ001>003-MDZ012-015-020-251915-
Inland Sussex-Kent-New Castle-Queen Anne's-Kent-Caroline-
229 PM EDT WED JUL 25 2018

...HEAVY SHOWERS WILL AFFECT WESTERN SUSSEX...SOUTH CENTRAL NEW
CASTLE...KENT...NORTHEASTERN QUEEN ANNE'S...CAROLINE AND EAST
CENTRAL KENT COUNTIES...

At 228 PM EDT, radar indicated showers were located along a line
extending from near Hazlettville to near Seaford. Movement was
northeast at 30 mph.

Heavy rainfall is occurring with these showers...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional lightning may also develop at any time. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dover, Georgetown, Smyrna, Milford, Seaford, Denton, Laurel,
Harrington, Camden, Clayton, Federalsburg, Milton, Bridgeville,
Greensboro, Oakland, Ridgely, Cheswold, Sudlersville, Ellendale and
Bowers.

LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
      3871 7585 3897 7593 3917 7593 3944 7560
      3927 7541 3907 7541 3901 7533 3893 7532
      3885 7523 3845 7559
TIME...MOT...LOC 1828Z 210DEG 24KT 3915 7565 3862 7557

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:57 PM EDTAreal Flood AdvisoryPHIMorris3 hr
Jul 25, 4:34 PM EDTAreal Flood AdvisoryPHIGloucester, Salem2 hr
Jul 25, 5:48 PM EDTSpecial Weather StatementPHIHunterdon, Sussex, Warren27 min
Jul 25, 6:17 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Sussex, Warren43 min
Jul 25, 6:34 PM EDTSpecial Weather StatementPHIGloucester41 min
Jul 25, 7:09 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Sussex, Warren4 hr
Jul 25, 7:23 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Somerset3 hr
Jul 25, 5:43 PM EDTSpecial Weather StatementPHIBucks, Chester, Delaware, Montgomery, Philadelphia32 min
Jul 25, 6:30 PM EDTSpecial Weather StatementPHIBerks, Carbon2 hr
Jul 25, 7:04 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Northampton4 hr
Jul 25, 1:57 PM EDTSpecial Weather StatementPHIKent33 min
Jul 25, 3:16 PM EDTAreal Flood AdvisoryPHIKent, New Castle, Sussex4 hr
Jul 25, 5:17 PM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot4 hr
Jul 25, 6:00 PM EDTFlash Flood WarningPHICaroline, Queen Anne's, Talbot3 hr

Nearby

Special Weather Statements in Delaware, 2018Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.